It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Schizophrenia Message Board


Schizophrenia Board Index


I have learned, through the course of many years of being ill, that it is not the quantity of meds that a person takes, but the quality of the meds that proves beneficial. I have taken a variety of medications in various combinations and found myself sinking further into illness instead of improving. I never heard voices untill I used certain medicines, and I thought they'd never stop once they started. It took a long time for me to realize that once on a medicine it takes a month and a half for the voices to go away, but that is if you only use an antipsychotic by itself, if you use other meds you end up in a fog of psychosis that spans mania, depression, personality disorders, catatonia, rage -you name it. I tried every new pill that came out trying to escape the agitation that most of the new meds cause. I went through the phase of medicating to treat side effects and medicating to stop the depression that was caused by excess medication. I used to have severe negative symptoms and it took a very long time to realize that it simply wasn't true. At one point I stopped taking a shower, changing my clothes or eating. I simply sat in a chair in a catatonic state. I was on so much medication that I was numb, couldn't laugh, cry feel or care. Once I stopped the Benzos and the atypicals and the antidepressants and the Parkisonian drugs in combination and started just taking plain old Haldol at a real low dose my problems evaporated. A regular prescription for me was 3 mg Risperdal or 20 mg Zyprexa or 40 mg Abilify (seperately) plus antidepressants, Lorazepam, klonopin and anything else the doctor could throw in to treat a symptom. I now take .5 mg of Haldol, down from 5 mg when I started. I have never felt better and it took 2 months for the voices to stop once I stopped taking a cocktail of mixed meds. It took another 2 months for the anxiety and agitation to stop. The doctor told me I had either treatment resistant Schizophrenia or Bipolar and he wasn't able to determine which. I know that there is such a thing as treatment resistant Schizophrenia and that the only medicine that treats it is Clozaril. I asked him why he never put me on Clozaril and he said he was saving it and Lithium as last resorts meds for me. At one point I was on both Zyprexa and Seroquel at the same time along with 3 other meds. I got worse and worse and worse. The last time he wanted to increase my medicine over my complaining about symptoms I went to see another doctor who took me off all the medicines and put me on Haldol. I have been well ever since, however it took about 6 months for the withdrawals to stop.

Once I believed that it was diet making me sick. I tried cutting out this and that and keeping a record of everything I ate and how I felt. Just to see if it was food causing it I went without any food for 4 days and drank only distilled water. I tried mega does of vitamins and thought after a few weeks when I didn't improve that it might be excess copper or some other mineral in excess that was causing me to be the way I was. I went to an herbalist for a year and stopped all meds. It really worked but it was so nasty having to drink the concoction that the herbalist packaged in bulk for me that I quit. When I took Seroquel my blood pressure was 90/48 so low I wasn't hungry and turned into a skeleton. When I withdrew from Seroquel I had terrible visual hallucinations and false memories. I took Risperdal for 4 years and walked the floors for 4 hours every morning. When I withdrew from it I thought people were asking me questions when they weren't even saying anything to me and had severe mixed moods I sat in a chair and didn't move or talk except to go to the bathroom for one week. I didn't go to sleep for 8 days. When I withdrew from Zyprexa I wandered lost for a week and half and finally walked into someones house and got arrested. I had two heart attacks on Geodon and inversion siezures when I stopped it. Abilify was the worst withdrawal I have ever experienced. I had strange seizures for 3 weeks and thought I was going to die, in short it was about as bad as withdrawing from Zyprexa.

I went to a regular md one time and asked him what he thought, he told me that every Schizophrenia medicine is a miracle drug, but that it was a medicine called Thorazine that they considered the cure for Schizophrenia when it first came out because it was the first medicine that was available. He prescribed it to me and I took it a year. For each year of my life there has been a different medicine and I have tried every one available. I have learned combinations don't work, atypicals don't help, that it is changing meds which causes the most severe symptoms because a person deals with side effects and withdrawals at the same time and that skipping doses or taking a little extra on some days doesn't work. The only thing that works is taking a medicine steadily, at the lowest dose that controls the symptoms, titrating it if I plan to start a new one and simply living with my illness, the side effects and going on with life. Some people get stuck in a mental illness rut and aren't ever able to get out of it. They aren't able to adjust to the meds and aren't able to learn the boundaries of their illness. Learning the limitations of mental illness enables a person to accept it and work around it. No matter how many medicines I was on, how many symptoms I've had, I have learned to live. I work, watch tv, eat and support my family and no one who meets me would ever suspect I have Schizophrenia.

The best thing to do is choose one good medicine, take the lowest dose possible of it, never miss a dose and slowly figure out what it is about the person's particular ilness that medicine doesn't seem to affect and try to work on it. Time takes care of everything else.





All times are GMT -7. The time now is 08:23 AM.





© 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!